Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Kansas City, MO

April 24, 2003Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2003, 2:28 PM CDT for Miami County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 2:28 PM CDT (19:28 UTC)
Expired
Apr 24, 2003, 3:30 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS53 KEAX 241928
SVREAX
KSC121-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF RANTOUL...OR 11 MILES EAST OF OTTAWA...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PAOLA BY 245 PM CDT.
   HILLSDALE BY 255 PM CDT.
   SOMERSET BY 300 PM CDT.
   LOUISBURG BY 315 PM CDT.
   BUCYRUS BY 320 PM CDT.

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS...AND RADAR 
DOES INDICATE ROTATION WITH THIS STORM. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3855 9505 3856 9463 3873 9462 3873 9505

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:55 AM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Apr 24, 6:55 AM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 AM CDT THU APR 24 2003

QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION
THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT.
RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE
BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL
MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON
RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING
THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS
MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE
WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES
INTO SOUTHERN MISSOURI.

CUTTER

330 AM...
THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING
THROUGH EAST KANSAS AND NORTHERN MISSOURI.

THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING
AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT
RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED
EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR
TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT
THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS
WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES
ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS.
THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL
KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY
MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO
WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED
QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE
CONVECTION HOLDS TOGETHER.

FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY
AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN
MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST
500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH
WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT
PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL
PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH
500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL
DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI
SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL
BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD
SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL
UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE
MISSOURI RIVER REGARDLESS.

LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME
BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH
NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS
OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A
PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER
LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT
OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED.

CUTTER

323 PM...
MAIN FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THROUGH
THE FORECAST PERIOD. IN GENERAL...WE HAVE MADE NO MAJOR CHANGES TO
THE GOING FORECAST.

THUNDERSTORM COMPLEX OVER CENTRAL KANSAS/NORTHERN OKLAHOMA STILL
MAKING SLOW PROGRESS EASTWARD. CHANCES FOR SHRA/TSRA SHOULD
GRADUALLY INCREASE THIS EVENING...HOWEVER BEST THREAT FOR WIDESPREAD
SEVERE WEATHER EXPECTED TO REMAIN WELL SOUTH AND WEST OF FORECAST
AREA TONIGHT.

DEEPENING LOW PRESSURE AREA OVER EASTERN COLORADO FORECAST TO MOVE
SLOWLY OUT INTO THE PLAINS TOMORROW. MODEL TRAJECTORY OF LOW WOULD
TAKE IT JUST TO THE SOUTH OF FORECAST AREA. THURSDAY
AFTERNOON/EVENING APPEARS TO BE FORECAST AREAS BEST SHOT FOR SEVERE
WEATHER...ESPECIALLY SOUTH OF THE MISSOURI RIVER. AS IS USUALLY THE
CASE...AMOUNT OF CONVECTIVE DEBRIS FROM COMPLEX OVERNIGHT WILL BE A
PLAYER INTO COVERAGE/SEVERITY OF ACTIVITY TOMORROW AFTERNOON AND
EVENING.

WILL SEE BRIEF COOL DOWN FOR FRIDAY AND SATURDAY...BEFORE THE NEXT
CHANCE FOR SHRA/TSRA EARLY NEXT WEEK.  HAVE NOT DEVIATED TO MUCH
FROM GUIDANCE TEMPERATURES THROUGH THE FORECAST PERIOD.

MJM

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 24, 1:00 PM CDT, 1 hour 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL
KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE
IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF
A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS
ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL
CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING
OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT
AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FROM INTERSTATE 70 AND SOUTH.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:15 PM CDTTornado WarningEAXJohnson, Miami45 min
Apr 24, 4:03 PM CDTSevere Thunderstorm WarningEAXJohnson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.